Illinois, 2005

Damaging Winds in Illinois, November 28, 2005

November 28, 2005 · NWS ILX · 2 events in 2 counties and zones

2 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Nov 27, 9:00 PM CST, 3 hours 50 minutes earlier.

Area forecast discussion, Nov 27, 9:00 PM CST, 3 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
900 PM CST SUN NOV 27 2005

.DISCUSSION...
STRONG DEEPENING LOW PRESSURE OVER KANSAS WILL MOVE NORTHEAST INTO
WESTERN IOWA LATER TONIGHT. INTENSE LIFT AHEAD OF THE LOW HAS
CONTRIBUTED TO THUNDERSTORM DEVELOPMENT ACROSS A LARGE PART OF
EASTERN MISSOURI. THE PRECIPITATION IS BECOMING WIDESPREAD ENOUGH
ALONG THE MISSISSIPPI RIVER THAT IT WILL LIKELY STRENGTHEN THE LOW
LEVEL INVERSION AND RESIST ANY ATTEMPTS FOR DAMAGING WINDS TO
PENETRATE DOWNWARD TOWARD THE SURFACE. ALTHOUGH LOW LEVEL WINDS ARE
BACKED TO THE SOUTHEAST AND HODOGRAPHS ARE SHOWING STRONG LOW LEVEL
HELICITY...MOST OF THE SHEAR WILL BE BELOW THE INVERSION AND
UNAVAILABLE TO BE USED BY THUNDERSTORM UPDRAFTS. WIND PROFILES ARE
MORE UNIDIRECTIONAL ABOVE THE INVERSION. IN ADDITION...THE COOLEST
MID LEVEL TEMPERATURES THAT WILL CONTRIBUTE TO INSTABILITY SHOULD
REMAIN TO OUR WEST NEAR THE CENTER OF THE UPPER LOW. ALL OF THESE
FACTORS POINT TOWARD WIDESPREAD PRECIPITATION TONIGHT...HOWEVER ANY
SEVERE CONVECTION WILL BE ISOLATED AT BEST.

HAVE BUMPED UP POPS AND PRECIPITATION COVERAGE IN THE WESTERN ZONES
BEFORE MIDNIGHT...AND OVER THE REMAINDER OF THE AREA OVERNIGHT. NO
OTHER ADJUSTMENTS REQUIRED AT THIS TIME.

&&

.PREV DISCUSSION...
SEVERE POTENTIAL FOR TONIGHT IS MAIN FOCUS...WITH PRECIP ALL BUT A
CERTAINTY OVERNIGHT TONIGHT. MUCH LESS OF A CHANCE ON MON-TUES...
AND THEN AGAIN ON WED NIT/THURS...BUT STILL A FORECAST CONCERN.
TEMPS ARE ALSO A CONCERN...BUT ALREADY WELL HANDLED IN THE CURRENT
FORECAST. THE GFS REMAINS A LITTLE FASTER ON BRINGING THE WARM FRONT
ACROSS OUR AREA TONIGHT...WITH THE NAM SLOWER. CANADIAN IS CLOSER TO
GFS IN TIMING AND SENSIBLE WEATHER. ALL OF THESE MODELS ARE
WITHIN A FEW MB OF EACH OTHER WITH THE MAIN LOW THROUGHOUT ITS
PROGRESSION...SO NO MAJOR ISSUES. GFS USED FOR DETAILS.

SHORT TERM...TONIGHT THROUGH TUESDAY NIGHT...
SEVERE WEATHER POTENTIAL IS PRESENT TONIGHT...BUT NOT A SLAM DUNK. WE
HAVE PLENTY OF DIRECTIONAL SHEAR AT THE ONSET OF PCPN TONIGHT...BUT
STABILITY REMAINS THE MISSING LINK. THE HIGHEST INSTABILITY REMAINS
TO OUR SW...AND MAINLY BETWEEN NOW AND SUNSET. ONCE THE WARM FRONT
LIFTS THROUGH TONIGHT...AND THE COLD FRONT APPROACHES...OUR MAIN
SHEAR ISSUE WILL BE SPEED SHEAR. 0-6KM BULK SHEAR OF 70 KTS...WITH
AN H85 LLJ OF 65 KTS. 0-1 KM SHEAR OF 40 KTS...SO LINEAR CONVECTION
IS THE MOST LIKELY SCENARIO. WITH THE CONVECTION OUT AHEAD OF THE
COLD FRONT...EXPECT SOME ROTATING THUNDERSTORMS...AND A QUICK SPIN
UP TORNADO IS NOT OUT OF THE QUESTION. STRAIGHT LINE WINDS CONTINUE
TO BE THE MAIN THREAT...AS IS TYPICAL WITH STORMS THIS TIME OF
YEAR. HAIL IS ALSO POSSIBLE...AS WELL. WILL PUT SEVERE TSTMS W/
DAMAGING WINDS IN THE GRIDS FOR THE SOUTHERN THIRD OF THE CWA. THE
REMAINDER OF THE CWA WILL HAVE LONGER FOR THE NOCTURNAL INVERSION
TO SET UP AND PRECLUDE THE SEVERE WINDS FROM MIXING DOWN TO THE
GROUND. THE POTENTIAL FOR SPIN-UP TORS WILL ALSO BE LOWER WITH THAT
SCENARIO. WE REMAIN IN A SLIGHT RISK FOR ALL OF OUR CWA...PER SPC...
AND WE ARE PREPARED FOR ANY SEVERE WX THAT DOES DEVELOP.

AFTER THE COLD FRONT MOVES THROUGH EARLY MONDAY MORNING...RAIN AND
A FEW THUNDERSTORMS WILL LIKELY LINGER IN OUR EASTERN THIRD...WITH
A BREAK IN THE ACTION FOR THE SW. OUR ENTIRE AREA WILL REMAIN UNDER
THE INFLUENCE OF THE LONG WAVE TROUGH...PUTTING US AT THE RISK OF
SHOWERS INTO THE AFTERNOON...ESPECIALLY FOR OUR FAR NW ZONES. THE
PRECIP TYPE CHANGE TO SNOW WILL HOLD OFF UNTIL MONDAY NIGHT...WHEN
THE COLD COLUMN DEEPENS. SNOW SHOWERS OR FLURRIES ARE POSSIBLE ON
TUESDAY...AS ANOTHER H5 VORT MAX SWEEPS THROUGH. LITTLE
ACCUMULATION IS EXPECTED...DUE TO LIMITED MOISTURE. SOME CLEARING
WILL BE POSSIBLE TUESDAY NIGHT...FOR THE FIRST TIME IN A FEW DAYS.

LONG TERM...WEDNESDAY THROUGH SATURDAY...
DRY CONDITIONS SHOULD PREVAIL UNDER HIGH PRESSURE ON WEDNESDAY...
HOWEVER...THE NEXT LOW PRESSURE SYSTEM IS FORECAST TO LIFT OUT OF
THE PLAINS TO OUR WEST...WITH WARM FGEN TO GENERATE SOME SNOW
SHOWERS IN OUR AREA ON WED NIGHT AND THURSDAY. LOW AVAILABLE
MOISTURE SHOULD KEEP ANY ACCUMULATIONS ON THE LIGHT SIDE...AND
MAINLY IN OUR NORTHERN CWA. SOUTHERN AREAS WILL BE CLOSER TO
FLURRIES THAN MEASURABLE SNOW SHOWERS. SOME HINTS OF AN ADDITIONAL
LOW PRESSURE SYSTEM MOVING BY TO OUR SOUTH OF FRIDAY NIGHT AND
SATURDAY. THIS MAY BRING SOME SNOW AS WELL...BUT THROUGH GRID COORD
KEPT THINGS DRY FOR NOW. THE FOCUS AT THIS POINT APPEARS TO BE FRI
NIGHT AND SATURDAY...AS WAA AND ISEN LIFT PROVIDE THE FORCING.
WILL WAIT FOR MORE CONSISTENCY IN THE EXTENDED MODELS BEFORE
PROVIDING DETAILS IN THE FORECAST.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

04/SHIMON
Hazardous weather outlook, Nov 27, 11:09 AM CST, 13 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1109 AM CST SUN NOV 27 2005

ILZ027>031-036>038-040>057-061>063-066>068-071>073-281200-
KNOX-STARK-PEORIA-MARSHALL-WOODFORD-FULTON-TAZEWELL-MCLEAN-
SCHUYLER-MASON-LOGAN-DE WITT-PIATT-CHAMPAIGN-VERMILION-CASS-
MENARD-SCOTT-MORGAN-SANGAMON-CHRISTIAN-MACON-MOULTRIE-DOUGLAS-
COLES-EDGAR-SHELBY-CUMBERLAND-CLARK-EFFINGHAM-JASPER-CRAWFORD-
CLAY-RICHLAND-LAWRENCE-
1109 AM CST SUN NOV 27 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A STRONG WEATHER SYSTEM WILL LIFT OUT OF THE CENTRAL PLAINS TODAY
AND BRING A FAST MOVING COLD FRONT ACROSS ILLINOIS TONIGHT. THIS
FRONT WILL COMBINE WITH UNSEASONABLY WARM AND MOIST AIR TO
PRODUCE STRONG TO SEVERE THUNDERSTORMS ACROSS CENTRAL AND
SOUTHEAST ILLINOIS. THE PRIMARY THREAT FROM THE STORMS WILL BE
DAMAGING WINDS..HOWEVER ISOLATED TORNADOES WILL ALSO BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER TONIGHT...MAINLY AFTER 9 PM.

BARNES

The radar

The Lincoln radar (KILX), 53 km away, was scanning. The volume nearest the first event began at 06:47 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Sangamon

When
November 28, 12:50 AM CST
Where
Sangamon County, 4 mi SW of Springfield
Measured
50 kt (58 mph) estimated gust
Reported by
OFFICIAL NWS OBS.
Coordinates
39.767, -89.700

Several power poles and lines blown down.

Thunderstorm Wind, Coles

When
November 28, 5:27 AM CST
Where
Coles County, Charleston
Measured
50 kt (58 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
39.483, -88.183

Large tree blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2005Every state in 2005This day in weather historyWarnings in Illinois, November 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5484249, 5484248.